Flood, Cape Girardeau
- When
- January 2, 5:00 PM CST to January 7, 3:00 AM CST
- Where
- Cape Girardeau County, 1.57 mi SE of Gulf Jct to 3.14 mi NE of Gulf Jct
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.253, -89.531
Heavy rains toward the end of December sent the Mississippi River above flood stage from December into the first part of January. The flooding was minor, consisting mostly of flooded bottomland fields, woodlands, and public park and recreation areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Heavy rains toward the end of December sent the Mississippi River above flood stage from December into the first part of January. The flooding was minor, consisting mostly of flooded bottomland fields, woodlands, and public park and recreation areas. Some lesser-traveled roads in the bottomlands were flooded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 2, 2:32 PM CST, 2 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 232 PM CST Wed Jan 2 2019 .SHORT TERM...(Tonight through Friday night) Issued at 232 PM CST Wed Jan 2 2019 A system moving south of our region will keep pushing moisture into southern portions of the PAH forecast area tonight, which will keep clouds across these areas and possibly a few sprinkles. Otherwise clouds will be slowly clearing out from northwest to southeast mainly late tonight into tomorrow morning as weak high pressure moves into the lower Ohio valley. The weak high will move east as models show a low pressure system moving south of the PAH forecast area on Friday. Models have varied quite a bit on the track of the low, with the latest ECMWF taking the low farther north than the GFS, thus producing more precipitation farther north. Consensus leans more heavily toward the ECMWF, and went with some low chance pops in our southern third of counties by late Thursday night, with chances increasing and spreading north on Friday. Precipitation be briefly mixed with a little snow as it begins mainly in our northwest counties, but nothing significant. Our best rain chances will be across our southern and eastern counties, where we went with likely to categorical pops. Rain will end from west to east Friday evening. Rainfall amounts will generally be in the half to three-quarter inch range in west Kentucky and extreme southeast Missouri, quickly tapering to a couple of tenths or less to the west and north. Temperatures through the short term will be a little above seasonal normals. .LONG TERM...(Saturday through Wednesday) Issued at 232 PM CST Wed Jan 2 2019 Quiet weather is forecast Saturday through Sunday as high pressure passes just to our south, along with a dry atmosphere overall. Focus then turns to a wave that is forecast to move from over the Four Corners region Sunday evening, east to over the mid Mississippi Valley region by Monday evening. The 12z ECMWF has sped up overall and is ahead of the 12z GFS with this system. We will split the difference and incorporated previous forecasts to account for timing uncertainties. We carry a chance of rain Monday and Monday night. Dry weather returns for Tuesday. We used in-house blend numbers and ECMWF/EC MOS for temps. && .AVIATION... Issued at 232 PM CST Wed Jan 2 2019 MVFR to occasional IFR cigs are expected to improve to VFR between 00z and 06z, with KCGI/KPAH closer to 00z and KEVV/KOWB closer to 06z. MVFR vsbys at KEVV/KOWB should improve to VFR by 00z. After 06z, BKN high clouds will become SCT. Winds will generally be from the west to northwest around 5 kts. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...RST AVIATION...RST
Hazardous Weather Outlook National Weather Service Paducah KY 339 PM CST Wed Jan 2 2019 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-032145- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 339 PM CST Wed Jan 2 2019 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight No hazardous weather is expected at this time. River flooding continues at some locations across the region. Please refer to the river flood products for more information. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. River flooding will continue at some locations across the region. Please refer to the river flood products for more information. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CST WED JAN 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM TORNADO 9 WNW CADIZ 36.92N 87.97W
12/31/2018 TRIGG KY NWS STORM SURVEY
AN EF1 TORNADO TOUCHED DOWN JUST OFFSHORE IN BARKLEY LAKE
NEAR BLUE WATER ESTATES. AT LEAST SIX HOMES
DAMAGED...MAINLY LOSS OF SHINGLES AND VINYL SIDING. THERE
WERE SOME BROKEN WINDOWS AND SCREENS BLOWN IN. THREE
GARAGE DOORS WERE BLOWN INWARD AND ONE GARAGE HAD LOSS OF
SHINGLES. A COUPLE OF DOZEN TREES WERE SNAPPED OR
UPROOTED. THERE WERE TWO SEPARATE EYE WITNESS REPORTS OF
A TORNADO.
&&
RICKSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
324 PM CST WED JAN 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM TORNADO 3 SSE FERDINAND 38.19N 86.84W
12/31/2018 SPENCER IN NWS STORM SURVEY
A BRIEF EF-1 TORNADO TOUCHED DOWN IN SOUTHWEST INDIANA IN
SPENCER COUNTY INDIANA. IT DAMAGED AT LEAST THREE HOMES.
MOSTLY ROOF AND FACIA DAMAGE. ONE GARAGE DOOR AND WINDOW
BLOWN IN. A DETACHED GARAGE WAS DESTROYED WITH THE DEBRIS
THROWN AT LEAST 300 YARDS.AN OUTDOOR STORAGE SHED WAS
PUSHED SEVERAL FEET OFF ITS FOUNDATION.MINOR ROOF DAMAGE
TO AT LEAST THREE METAL FARM BUILDINGS. AT LEAST TWO
DOZEN TREES AND LIMBS WERE SNAPPED OR UPROOTED.
&&
KELLYHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
430 PM CST WED JAN 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG 4 SE FERDINAND 38.19N 86.81W
12/31/2018 SPENCER IN NWS STORM SURVEY
DOZENS OF MATURE TREES IN A STAND OF TREES ALONG AN
ESCARPMENT WERE SNAPPED OR UPROOTED ALONG A 0.4 MILE WIDE
PATH ALONG PART OF COUNTY ROAD 2160 NORTH. MINOR ROOF
DAMAGE OCCURRED TO A METAL FARM OUTBUILDING. PATH LENGTH
WAS 0.3 MILE. PEAK WINDS 85 MPH.
&&
DBThe national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, January 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797948, 797949.